Thunderstorm Wind, Berrien
- When
- August 17, 6:08 PM EST
- Where
- Berrien County, New Buffalo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.783, -86.750
Law enforcement reported power lines down in New Buffalo.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 2:59 PM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 259 PM EST TUE AUG 17 2004 .SHORT TERM... TONIGHT AND WEDNESDAY...MUCAPES ALREADY IN EXCESS OF 2500 J/KG NOSING INTO NORTHWEST INDIANA AT 18Z WITH UPPER 60S SURFACE DEWPOINTS ADVECTING IN FROM NORTHERN/CENTRAL ILLINOIS. WV IMAGERY DEPICTING DRYING/ENHANCED MID LEVEL SHORTWAVE TROUGH INTO EASTERN IOWA. CONVECTION SHOULD CONTINUE TO ENHANCE/ORGANIZE ACROSS NORTHEAST ILLINOIS ALONG AXIS OF DESTABILIZING AIRMASS AND HAVE INCREASED POPS TO LIKELY WITH MENTION OF POTENTIAL SEVERE NORTHWEST ZONES THIS EVENING TO LOW CHANCE POPS SOUTHEAST. 0-6KM SHEAR AROUND 30KT WITH ADEQUATE CAPE WB ZERO AROUND 10KFT WARRANTS MENTION OF SEVERE POTENTIAL HOWEVER SHOULD BE LARGELY DIURNAL AND SEE CONVECTION WEAKEN AS IT MOVES THROUGH FORECAST AREA. LULL IN TSRA ACTIVITY WED MORNING AS SECOND STRONGER WAVE APPROACHES WITH TSRA INITIATION BY LATE AFTERNOON. HAVE REMOVED MENTION OF POPS IN AM AND WITH FAIR AMOUNT OF SUN AND 8H TEMPS INTO UPPER TEENS HAVE RAISED MAX TEMPS A FEW OVER PREVIOUS. SEVERE POTENTIAL AGAIN DY2...HWO HAS COVERED FOR NOW...A BIT EARLY TO MENTION IN ZONES ESPECIALLY WITH TIMING DETAILS LATE AFTERNOON INTO EVENING TO STILL BE WORKED OUT. && .LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY...ACTIVE PATTERN SETTING UP THROUGH FRIDAY...THEN DRIER AND COOLER WEATHER THIS WEEKEND INTO EARLY NEXT WEEK. NCEP MODELS HAVE COME INTO GOOD AGREEMENT ON TIMING OF COOL FRONT WEDNESDAY NIGHT. EARLY EVENING MODEL CAPES STILL ABOVE 2000 J/KG... WITH GOOD UPPER SUPPORT INDICATED...ESPECIALLY BY THE GFS. THEREFORE...HAVE RAISED POPS TO 50 PERCENT ALL AREAS AS REASONABLY CONFIDENT OF TIMING OF FRONT. SEVERE STORMS POSSIBLE INTO EARLY WEDNESDAY NIGHT. MODELS HAVE HAVE BEEN TRENDING HIGH TEMPS THURSDAY DOWN THE LAST FEW RUNS....AND APPEAR ON TRACK. PREVIOUS SHIFT LOWERED HIGH TEMPS THURSDAY AND THESE STILL APPEAR ON TRACK...SO HAVE LEFT AS IS. WAVE SHOULD DEVELOP ALONG FRONT THURSDAY NIGHT AND TRACK EAST AS A REINFORCING COLD FRONT APPROACHES. SHOULD BE A TIGHT THERMAL AND TIGHT MOISTURE GRADIENT DURING THE DAY FRIDAY. ETA CAPES WERE EVEN HIGHER FRIDAY AFTERNOON THAN WEDNESDAY EVENING...WITH VALUES IS SOME SPOTS ABOVE 3700 J/KG. ETA/GFS 0-3 KM STORM RELATIVE HELICITY OVER 250 M2/S2 SOUTH AND SE OF FWA...SO SEVERE STORMS CERTAINLY POSSIBLE. GFS NEAR MARION HAS AN IMPRESSIVE SRH OF OVER 800 M2/S2 FRIDAY AFTERNOON WITH ALL OF THESE FACTORS COMING TOGETHER...EVEN THOUGH SOME UNCERTAINTIES ON TIMING OF FRONT...HAVE RAISED POPS FRIDAY TO 50 PERCENT. SUBSEQUENT SHIFT WILL NEED TO EVALUATE SEVERE POTENTIAL FRIDAY. LOOKS LIKE AFTER FRIDAY...A COOL AND DRY PATTERN WILL SET UP THROUGH AT LEAST MONDAY. GFS 00Z RUN HINTING AT A CHANCE FOR STORMS AS EARLY AS MONDAY NIGHT. HAVE LEFT MONDAY NIGHT AND TUESDAY DRY AS SIGNIFICANT RUN TO RUN INCONSISTENCIES ABOUND AFTER DAY 5 IN THE GFS. ALSO...GFS AND CANADIAN ENSEMBLES INDICATING BELOW AVERAGE CONFIDENCE IN ANY SOLUTION BY TUESDAY. GIVEN COOL PATTERN SO FAR THIS MONTH...AND ON RECORD PACE FOR THE COOLEST AUGUST ON RECORD AT SBN...HAVE KEPT TEMPERATURES AT LEAST A LITTLE BELOW NORMAL THROUGH THE PERIOD. && .AVIATION... LARGELY CONTINUED WITH TIMING OF GOING TERMINALS. AIRMASS ACROSS NORTHERN INDIANA SLOWLY DESTABILIZING WITH NOSE OF HIGHER LOW LEVEL THETA E AIR AND MODIFIED ETA SOUNDINGS WITH 2000-3000 J/KG SBCAPES WITH ABOUT 30KT 0-6KM SHEAR. AS STORMS MOVE EAST AFTER SUNSET LESS CERTAINTY OF ORGANIZATION WITH DESTABILIZATION AND CONTINUED VCTS MENTION AT KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && PBM/SKIP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EST TUE AUG 17 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 503 AM EST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A CHANCE THAT A FEW STORMS COULD BE SEVERE...MAINLY ACROSS NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS WITH WIND AND HAIL AGAIN BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EST TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 3 NE FRANCESVILLE 41.02N 86.84W
08/17/2004 1.75 INCH PULASKI IN LAW ENFORCEMENT
0605 PM HAIL LA PORTE 41.61N 86.71W
08/17/2004 1.75 INCH LA PORTE IN AMATEUR RADIO
&&
TCThe Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported power lines down in New Buffalo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420914.